Jump to content

Donna1960 - trying to find answers


Donna1960

Recommended Posts

Hi there

 

I have spent quite a few years on and off antidepressants. 

 

I was in a psychologically abusive relationship for 22 years and was prescribed Prozac to deal with the depression (rather than being helped to remove myself).  To cut a long story short I ended up in a psychiatric unit after being stupid and trying to remove myself permanently from life.

 

I was put on large doses of Prozac, clonazepam, Zopiclone and others that I can't remember now.  I remained on these three for some time but gradually weaned myself off.  The doctors/psychiatrists etc. were a bit concerned at first but all went well.  While on these medications I lost a significant amount of weight to get within my healthy weight range which was great.  I ate healthily as I have always been a weightwatchers member so just assumed this was why the weight fell off.

 

Unfortunately for me, from the day I started to wean myself off the medication I began to gain the weight back.  I have gained 20kg over 10 months!!!!!  I haven't changed anything and have been tearing my hair out to find a reason as to how I could possibly have gained this huge amount.  I went to the doctor to talk to him and was sent for tests.  They all came back normal although my thyroid tests are at the lower end of the scale. 

 

I am really worried for several reasons and can feel myself becoming depressed again regarding the weight gain.  I am really concerned for my health as well as my own self esteem and confidence which are taking a hit.  I am becoming fixated on it, not sleeping because I wake up and look for reasons or review what I am doing to make me gain all the weight. 

 

The girls at weightwatchers can't believe it either.  I could understand it if I was drinking mountains of alcohol, sugary drinks, eating mountains of unhealthy food and doing no exercise but that is the furthest from the truth. 

 

Because I still have some of the medication in the house, I have even contemplated going back on it to see if there is any change but fortunately I haven't done so yet.  I have been a shocker for self medicating in the past to deal with my problems so am well aware that this is part of my makeup and I have to be careful here.

 

I thought I had the best life now until I found I couldn't do anything to stop the weight gain.  Never again do I want to end up being the weight I was to start.  I am at my wits end and even while typing this I have tears in my eyes.

 

I would welcome any help that you may be able to give me.

 

 

 

Link to comment
  • Moderator Emeritus

Hello Donna and welcome to SA,

 

Fluctuations in weight seem to be one of the most frequent side effects of antidepressants. I'm also struggling with uncontrollable appetite I never knew before being put on my last AD. They mess up with our metabolism very badly. It's more common that our metabolism gets affected in this way while on drugs but the removal of drugs from our system causes equally if not more profound changes on all levels. The longer we were on these drugs, the more we were taking and the more we changed, the longer it will take for the things to settle. 

 

But eventually they do and it's best not to interfere with that natural process except in the way of gentle natural methods. 

 

In order to be able to give you more suggestions we would need more details on the drugs you were on most recently: their dosages as well as how and when you stopped taking them. http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/ As well as at least a brief mention

of others you were taking and when you first started taking psychotropic medication. 

 

Do you have any other symptoms except weight gain?

 

You have a great attitude about this drugs and I very much like your remarks which many of us can identify with: instead of changing the situation that was causing us to be depressed, we were put on drugs that caused us so much problems and actually prevented us from efficiently dealing with the problem that had to be solved.

 

You will find a lot of friendly support here and I hope we will be able to give you some helpful tips.

 

Welcome,

Bubble

Current: Xanax 0.26 (down from 2 mg in 2013), Lexapro 2.85 mg (down from 5 mg 2013)

Amitriptyline (tricyclic AD) and clonazepam for 3 months to treat headache in 1996 
1999. - present Xanax prn up to 3 mg.
2000-2005 Prozac CT twice, 2005-2010 Zoloft CT 3 times, 2010-2013 Escitalopram 10 mg
went from 2.5 to zero on 7 Aug 2013, bad crash 40 days after
reinstated to 5 mg Escitalopram 4Oct 2013 and holding liquid Xanax every 5 hours
28 Jan 2014 Xanax 1.9, 18 Apr  2015 1 mg,  25 June 2015 Lex 4.8, 6 Aug Lexapro 4.6, 1 Jan 2016 0.64  Xanax     9 month hold

24 Sept 2016 4.5 Lex, 17 Oct 4.4 Lex (Nov 0.63 Xanax, Dec 0.625 Xanax), 1 Jan 2017 4.3 Lex, 24 Jan 4.2, 5 Feb 4.1, 24 Mar 4 mg, 10 Apr 3.9 mg, May 3.85, June 3.8, July 3.75, 22 July 3.7, 15 Aug 3.65, 17 Sept 3.6, 1 Jan 2018 3.55, 19 Jan 3.5, 16 Mar 3.4, 14 Apr 3.3, 23 May 3.2, 16 June 3.15, 15 Jul 3.1, 31 Jul 3, 21 Aug 2.9 26 Sept 2.85, 14 Nov Xan 0.61, 1 Dec 0.59, 19 Dec 0.58, 4 Jan 0.565, 6 Feb 0.55, 20 Feb 0.535, 1 Mar 0.505, 10 Mar 0.475, 14 Mar 0.45, 4 Apr 0.415, 13 Apr 0.37, 21 Apr 0.33, 29 Apr 0.29, 10 May 0.27, 17 May 0.25, 28 May 0.22, 19 June 0.22, 21 Jun updose to 0.24, 24 Jun updose to 0.26

Supplements: Omega 3 + Vit E, Vit C, D, magnesium, Taurine, probiotic 

I'm not a medical professional. Any advice I give is based on my own experience and reading. 

Link to comment
  • Administrator

Welcome, Donna.

 

Oddly enough, our gut bacteria have a lot to do with how we metabolize food. You might try a gut healing regimen and take probiotics, that might help the dysregulation you're experiencing from going off the drugs.

 

Most of the serotonin in our bodies is in the gut, it aids digestion. You have been on drugs affecting this for many years. It could be your gut needs some tender loving care to recover its proper functioning.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy